South Dakota, 2018

Tornado and Flash Flooding in South Dakota, June 24, 2018

June 24, 2018 · NWS ABR · 6 events in 2 counties and zones

Severe thunderstorms developed in advance of a surface low pressure area and cold front in far northeast South Dakota. Very heavy rains of up to 6 inches, nickel hail, along with a brief tornado touchdown occurred during the late afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms developed in advance of a surface low pressure area and cold front in far northeast South Dakota. Very heavy rains of up to 6 inches, nickel hail, along with a brief tornado touchdown occurred during the late afternoon and early evening. The main areas of flash flooding were near Claire City in northern Roberts county and near Albee and Revillo in Grant county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 24, 2:48 PM CST, 57 minutes earlier.

Area forecast discussion, Jun 24, 2:48 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
348 PM CDT Sun Jun 24 2018

.SHORT TERM...(This Evening through Monday Afternoon)
Issued at 348 PM CDT Sun Jun 24 2018

One upper level low pressure trough lifting north into North Dakota
into the evening hours will take some of the showers and storms
with it while another one was lifting into the southwest cwa late
this afternoon. This one was bringing a more organized area of
showers and storms and thus increased pops. Also, expect many of
the showers/storms to dissipate with the loss of surface heating
into the evening hours. Otherwise, a large upper level low
pressure area to our southwest will move slowly east through
tonight and Monday. This will wrap in more widespread showers and
storms mainly to the eastern part of the cwa on Monday. Therefore,
continued with likely/definite pops across this region. With the
clouds and rainfall, Monday will be cool day with highs mainly in
the 70s.

.LONG TERM...(Monday Evening through Sunday)
Issued at 348 PM CDT Sun Jun 24 2018

Low pressure will continue to meander out of SD/NE and into
Minnesota Tuesday morning.  Along with that, showers and the
occasional weak thunderstorm will track across the area. Coverage
generally looks to be fairly good in the eastern CWA.  Additional
wrap-around showers are expected to continue into Tuesday, also
primarily in the eastern CWA.

As a low over Manitoba begins to form and deepen towards the end of
the week and into the weekend, multiple chances for showers and
thunderstorms will once again be possible.  Low confidence still
exists in the exact timing and location of any potential
precipitation.

Temperatures for the week generally look to be around average to
slightly above average.  The exception being Thursday where
temperatures look to reach near 90 across most of the CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1231 PM CDT Sun Jun 24 2018

MVFR ceilings have lifted and VFR conditions have returned to all
sites so far with the exception of KMBG. Showers and scattered
weak thunderstorms are possible this afternoon and overnight into
Monday morning. Lingering overnight showers will primarily affect
the far eastern TAF site of KATY. MVFR ceilings are possible
Monday morning for KMBG.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Mohr
LONG TERM...Telken
AVIATION...Telken
Hazardous weather outlook, Jun 24, 2:54 AM CST, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
354 AM CDT Sun Jun 24 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-250900-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
354 AM CDT Sun Jun 24 2018 /254 AM MDT Sun Jun 24 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

No severe weather is expected with heat of the afternoon showers
and thundershowers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

We are under an active pattern with several opportunities for
moisture, however no threat for organized severe weather is
evident at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Special weather statement, Jun 24, 3:31 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
431 PM CDT SUN JUN 24 2018

SDZ021-242215-
Grant SD-
431 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY UNTIL 515 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over
Albee, or 12 miles south of Milbank, moving north at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Milbank, Ortonville, Big Stone City, Revillo, Stockholm, Twin Brooks,
La Bolt, Marvin, Albee and Big Stone Lake.

LAT...LON 4497 9662 4498 9668 4531 9700 4532 9700
      4532 9647 4530 9645 4499 9645
TIME...MOT...LOC 2131Z 159DEG 10KT 4504 9657

Telken

The radar

The Aberdeen radar (KABR), 150 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Grant

When
June 24, 3:45 PM CST
Where
Grant County, 2.76 mi N of Albee
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.090, -96.570

Sixty-five mph winds were estimated.

Tornado, Roberts

When
June 24, 4:10 PM CST to 4:11 PM CST
Where
Roberts County, 5.05 mi SSW of Hammer to 5 mi SSW of Hammer
Rating
EF0
Path length
0.04 mi
Path width
5 yd
Reported by
Emergency Manager
Coordinates
45.780, -97.050

A tornado touched down briefly southeast of Claire City with no damage occurring.

Hail, Roberts

When
June 24, 4:50 PM CST
Where
Roberts County, 3.45 mi N of Sisseton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
45.720, -97.050

Hail, Roberts

When
June 24, 4:58 PM CST
Where
Roberts County, 2.37 mi SE of Claire City
Measured
0.88 in hail
Reported by
Public
Coordinates
45.830, -97.060

Flash Flood, Roberts

When
June 24, 5:20 PM CST to 11:20 PM CST
Where
Roberts County, 2.81 mi S of Hammer to 1.15 mi SSW of Claire City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.810, -97.030

Heavy rains of 2 to 4 inches brought flash flooding in and to the east and southeast of Claire City. Several roads were flooded along with several basements in Claire City.

Flash Flood, Grant

When
June 24, 6:00 PM CST to 11:00 PM CST
Where
Grant County, 2.54 mi NW of Albee to 2.88 mi S of Revillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.080, -96.600

Heavy rains of 3 to 6 inches over a short period of time caused flash flooding from the Albee area to the Revillo area. There was overland flooding along with several roads flooded with a road closure.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyThe tornado archive for South Dakota, 2018Warnings in South Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770201, 770200, 770162, 770163, 770822, 770846.